A sign of how far the opioid crisis is reaching into Vancouver Island communities. The potent opioid carfentanil has been found in the tiny Village of Sayward.
B.C. media relations officer, Corporal Chris Manseau, says carfentanil has 100 times the toxicity of fentanyl and 10,000 times that of morphine. He says an amount as small as a grain of sand could be fatal.
“Due to its lethal level of potency, there is virtually no way, even in a controlled laboratory setting, to safely cut and dilute carfentanil for use in the illicit drug trade,” Manseau says.
He says the effects of fentanyl and carfentanil are unpredictable and users have no idea of the level of purity or the potency of what they take.
Just last Tuesday, the BC’s Coroners Service released figures showing there were another 127 fatal drug overdoses in September.
It was the seventh straight month that BC’s chief coroner’s office had reported more than 100 deaths from the toxic illicit drug supply.
Medical experts have told RCMP that Naloxone can be effective for exposure to carfentanil along with first aid protocols. However, Manseau says a “much greater dosage of Naloxone is required.”
If you think someone is overdosing on fentanyl or any other opioid:
- Call 911 immediately for emergency medical assistance
- Use naloxone, a drug that can temporarily reverse the effects of an opioid overdose
- Naloxone wears off in 20 to 90 minutes, so it is important to seek further medical attention
- Give the person another dose of naloxone if signs and symptoms do not disappear or if they reappear
- Stay until emergency services arrive
Manseau adds police support all efforts to ensure that an overdose emergency is dealt with as a health/medical emergency.
Information on overdose prevention and a listing of overdose prevention sites on Vancouver Island can be found here.